Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS Salt Lake City, UT

July 6, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2015, 6:58 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 6:58 PM MDT (00:58 UTC)
Expired
Jul 6, 2015, 11:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGUS55 KSLC 070058
FFWSLC
UTC025-070500-
/O.NEW.KSLC.FF.W.0032.150707T0058Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH...

* UNTIL 1100 PM MDT

* AT 655 PM MDT...A TRAINED WEATHER SPOTTERS REPORTED A FLASH 
  FLOODING MOVING DOWNSTREAM ALONG JOHNSON WASH. THIS FLOOD IS A 
  RESULT OF HEAVY RAINFALL WHICH FELL EARLIER OVER THE HEADWATERS OF 
  JOHNSON WASH. 

* FLASH FLOODING WILL IMPACT ROADS WHICH CROSS JOHNSON 
  WASH...INCLUDING SKUTUMPAH ROAD AND JOHNSON CANYON ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
      3733 11228 3701 11235

$$

MPS
2 follow-up statements
935 
WGUS75 KSLC 070248
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MDT MON JUL 6 2015

UTC025-070500-
/O.CON.KSLC.FF.W.0032.000000T0000Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
848 PM MDT MON JUL 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

FLASH FLOODING FROM EARLIER HEAVY RAINFALL IN THE HEADWATERS OF 
JOHNSON WASH IS WORKING ITS WAY DOWNSTREAM...WITH FLASH FLOODING 
LIKELY ALONG THE LOWER HALF OF JOHNSON WASH THROUGH THE EVENING. 
EARLIER THIS EVENING A TRAINED WEATHER SPOTTER REPORTED A LARGE 
FLASH FLOOD WITHIN JOHNSON WASH. 

FLASH FLOODING WILL IMPACT ROADS WHICH CROSS JOHNSON   
WASH...INCLUDING SKUTUMPAH ROAD AND JOHNSON CANYON ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
      3733 11228 3701 11235

$$

MPS
072 
WGUS75 KSLC 070453
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 PM MDT MON JUL 6 2015

UTC025-070502-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1053 PM MDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 1100 PM MDT...

PRECIPITATION HAS ENDED ACROSS THE REGION AND ADDITIONAL FLOODING IS 
NOT EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
      3733 11228 3701 11235

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:07 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 4:07 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT MON JUL 6 2015

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN
ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH
WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW
WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK.

&&

.SHORT TERM (THROUGH 06Z THU)...TWO FEATURES TO NOTE THIS
AFTERNOON...A SLOW MOVING AND WEAK SHORT WAVE TRANSLATING EAST
ACROSS THE UT/ID BORDER AND A WEAK DISTURBANCE WITHIN AN
INCREASINGLY MOIST RETURN FLOW ON THE WESTERN PERIPHERY OF THE
HIGH OVER CENTRAL UTAH. BOTH HAVE INITIATED CONVECTION THIS
AFTERNOON BUT THE FORMER WILL SOON BE A NON PLAYER IN THE COMING
HOURS...THOUGH SOME CELLS HAVE PRODUCED LOCALLY HEAVY RAIN AND
WILL SO FOR A FEW MORE HOURS OVER THE FAR NORTH. SHORT TERM FOCUS
SHIFTS TO THE LATTER WHICH IS NOW BEGINNING TO IMPINGE ON THE
SOUTHERN WASATCH FRONT FROM THE SOUTH.

SCATTERED TO NUMEROUS SHOWERS/STORMS HAVE DEVELOPED OVER
SOUTHERN/CENTRAL UTAH TODAY WITH SOME PRODUCING LOCALLY HEAVY
RAINFALL. JUST RECEIVED A REPORT OVER THE LAST HOUR FROM CEDAR
CITY OF .75 INCHES OF RAIN IN A HALF HOUR...THIS FROM A RATHER
BENIGN LOOKING STORM STRUCTURALLY-WISE. IN THE NEAR TERM WILL
CLOSELY MONITOR POTENTIAL FOR LOCALLY HEAVY RAINFALL AND
ASSOCIATED FLASH FLOODING IF OVER PRONE AREAS. EXPECT COVERAGE OF
STORMS WILL INCREASE TO ROUGHLY UTAH/SLC COUNTY THIS EVE.
INCREASED TO SCATTERED STORM COVERAGE VALLEYS THAT FAR NORTH.

BEING A WEAK AND SLOW MOVING DISTURBANCE...OPTED TO INCREASE
OVERNIGHT CLOUD COVER AND RETAIN NOCTURNAL SHOWERS ACROSS THE
SOUTHERN HALF OF THE AREA TONIGHT INTO THE MORNING HOURS. PWAT
IN EXCESS OF 1 INCH AND WEAK FORCING SHOULD PROVIDE ENOUGH
JUICE/LIFT TO MAINTAIN THESE DURING THE COOL HOURS MUCH LIKE THIS
MORNING.

EXPECTING ALL BUT THE CENTRAL WASATCH FRONT/NORTHWEST DESERTS TO
SEE ANOTHER ROUND OF SCATTERED TO NUMEROUS CONVECTION TOMORROW AS
SIMILAR MOISTURE/INSTABILITY PROFILES WILL EXIST AND YET ANOTHER
WEAK RETURN FLOW WAVE WILL BE PRESENT. POPS INCREASED AS SUCH.

FOCUS WEDNESDAY SHIFTS TO EVOLUTION AND TRACK OF THE CLOSED LOW
OFF THE CALI COAST...WHICH AT THAT TIME WILL BE COMING ON SHORE. A
DRYING SOUTHWESTERLY FLOW ALOFT LOOKS TO PUNCH INTO THE SOUTHWEST
ALLOWING A NET DECREASING PWAT TREND TO SURGE NORTHEAST.
CONVECTION IS STILL EXPECTED TO OCCUR OVER THE NORTHERN 2/3RDS OF
THE AREA WEDNESDAY AFTERNOON AS THE BULK OF DRYING WILL OCCUR
ALOFT...BUT COVERAGE WILL LIKELY BE LESS EXPANSIVE AND HIGHER
BASED.

.LONG TERM (AFTER 06Z THURSDAY)...THE CLOSED PACIFIC LOW WILL MOVE
INLAND INTO CALIFORNIA LATE WEDNESDAY INTO THURSDAY. OUT AHEAD OF
THIS LOW...DRIER AIR WILL MOVE INTO UTAH IN THE SOUTHWEST
FLOW...WITH PRECIPITABLE WATER VALUES DROPPING BELOW HALF AN INCH IN
MANY LOCATIONS.

THAT SAID...MODELS HAVE INCREASED THE SPEED OF THIS
PACIFIC WAVE SO THAT IT NOW MOVES INTO THE EASTERN GREAT BASIN
THURSDAY AFTERNOON RATHER THAN THURSDAY NIGHT OR FRIDAY. EVEN WITH
LIMITED MOISTURE...THIS VIGOROUS WAVE SHOULD BE ENOUGH TO INITIATE
SOME HIGH BASED CONVECTION THURSDAY AFTERNOON ACROSS THE WESTERN
HALF OF UTAH. WITH THESE INGREDIENTS COMING TOGETHER...HAVE ADDED A
MENTION OF GUSTY THUNDERSTORM WINDS INTO THE FORECAST FOR THURSDAY
AFTERNOON AND EVENING. HAVE ALSO INCREASED THE SYNOPTIC SCALE WINDS
A BIT IN THE FORECAST...AS SOUTHERLIES SHOULD INCREASE SOME ON
THURSDAY AND FRIDAY AS THE SURFACE LOW PASSES TO THE NORTH.

THE AIRMASS DRIES EVEN MORE ON FRIDAY AND SATURDAY AFTER THE
SHORTWAVE PASSES...SO HAVE MAINTAINED THE DRYING AND SLOW WARMING
TREND HEADING INTO THE WEEKEND. THE NEXT QUESTION IS WHEN DEEPER
MOISTURE RETURNS AND HOW QUICKLY. THE GFS STARTS BRINGING IN
MOISTURE FROM THE SOUTH ON SUNDAY...WITH PRECIPITABLE WATER VALUES
QUICKLY EXCEEDING ONE INCH. THE ECMWF IS SLOWER WITH THIS MOISTURE
RETURN...BUT HAVE TRENDED THE FORECAST TOWARD THE IDEA OF INCREASED
CONVECTION MOVING IN FROM THE SOUTH SUNDAY AND MONDAY FOR NOW.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC TERMINAL THROUGH
THE TAF PERIOD. NORTHWEST WINDS AT 2200 UTC ARE EXPECTED TO SWITCH
TO THE SOUTH BY 2300 UTC AS OUTFLOW FROM CONVECTION MOVES THROUGH.
THERE IS A 30 PERCENT CHANCE THAT ADDITIONAL OUTFLOW WINDS FROM
CONVECTION IN THE AREA WILL IMPACT THE TERMINAL BETWEEN 0000-0400
UTC. THERE IS ALSO SLIGHT CHANCE THAT A THUNDERSTORM WILL DIRECTLY
IMPACT THE TERMINAL DURING THIS TIME FRAME.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE THE RULE THROUGH TOMORROW. NEW LIGHTNING STARTS ARE THE PRIMARY
CONCERN...WITH SOME STORMS PROVIDING AN OPPORTUNITY FOR A WETTING
RAIN. THE CONVECTIVE COVERAGE WILL KEEP TEMPERATURES DOWN AND
HUMIDITY UP A BIT.

AN ABRUPT PATTERN SHIFT IS CURRENTLY ADVERTISED DURING THE MIDDLE OF
THE WEEK. A DRY AND GUSTY SOUTHWESTERLY FLOW DEVELOPS TRENDING
HUMIDITY LOWER...BEGINNING WEDNESDAY AFTERNOON ACROSS THE FAR
SOUTHWEST VALLEYS. CONVECTION WILL STILL BE AROUND...THOUGH WETTING
RAIN BECOMES LESS OF A POSSIBILITY AS ACTIVITY BECOMES HIGHER
BASED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/SCHOENING/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:45 AM MDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT MON JUL 6 2015

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 6, 3:47 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT MON JUL 6 2015

UTZ020-062230-
SOUTH CENTRAL UTAH UT-
347 PM MDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
430 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KANAB...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN...HALF INCH HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITIH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 11264 3711 11265 3715 11228 3700 11227
TIME...MOT...LOC 2146Z 269DEG 13KT 3702 11255

MPS
Local storm report, Jul 6, 5:04 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      10 ENE SPRINGDALE       37.24N 112.83W
07/06/2015                   KANE               UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED IN CLEAR CREEK.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:48 PM MDTFlash Flood WarningSLCTooele3 hr
Jul 7, 3:20 PM MDTSpecial Weather StatementSLCWeber40 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.